Minnesota, 2024Tornadoes and Hail in Minnesota, May 20, 2024
May 20, 2024 · NWS ARX · 7 events in 2 counties and zones
On May 20th, isolated severe thunderstorms produced large hail up to half dollar size across southeast Minnesota. Additionally, two brief landspout tornadoes occurred in Dodge county during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 20th, isolated severe thunderstorms produced large hail up to half dollar size across southeast Minnesota. Additionally, two brief landspout tornadoes occurred in Dodge county during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 2:05 PM CST, 3 hours 5 minutes earlier. Its key messages:
- Storms begin to move in late evening/overnight and into the morning tomorrow bringing heavy rainfall and an isolated threat for damaging wind gusts and large hail.
- A significant severe weather event with an enhanced risk (Threat level 3 of 5) for severe storms locally for Tuesday. Multiple rounds of storms continue from the morning into evening on Tuesday. The highest severe threat appears to begin late afternoon and into the evening with damaging wind gusts and tornadoes being the primary threats, large hail is a secondary threat. With multiple rounds of storms expected, flood prone areas should be on alert for possible river rises.
- Quieter conditions expected to return beginning on Wednesday with some shower/storm chances into the weekend.
Area forecast discussion, May 20, 2:05 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
305 PM CDT Mon May 20 2024
.KEY MESSAGES...
- Storms begin to move in late evening/overnight and into the morning
tomorrow bringing heavy rainfall and an isolated threat for
damaging wind gusts and large hail.
- A significant severe weather event with an enhanced risk
(Threat level 3 of 5) for severe storms locally for Tuesday.
Multiple rounds of storms continue from the morning into
evening on Tuesday. The highest severe threat appears to begin
late afternoon and into the evening with damaging wind gusts
and tornadoes being the primary threats, large hail is a
secondary threat. With multiple rounds of storms expected,
flood prone areas should be on alert for possible river rises.
- Quieter conditions expected to return beginning on Wednesday
with some shower/storm chances into the weekend.
&&
.DISCUSSION...
Issued at 305 PM CDT Mon May 20 2024
This Evening - Tuesday Morning: Storms With Isolated Severe Threat
Storms will begin to initiate across portions of southern MN as a
piece of shortwave energy passes through late this evening. As
storms develop they will have minimal 0-6 km shear (20-30 kts) but
fairly robust MLCAPE (1000-1500 J/kg) shown in the 20.15z RAP late
this evening. With steeper low-level lapse rates across southeast MN
later this evening, some severe hail will possible. Furthermore,
one thing of note is much of the 0-6 km shear is suspended
aloft with winds closer to the surface remaining fairly light at
model soundings for KRST this evening. As a result, storms may
have some trouble maintaining themselves with unorganized cold
pools.
Overnight, a surface low begins to approach associated with
increasingly negatively tilted upper-level low. This surface low
will feature a warm front that will progress into the region during
the day Tuesday. As it progresses, instability will begin to be
advected into our region during into the morning hours which
with the forcing from the warm front help develop an mesoscale
convective system from some of the aforementioned convection
across our forecast area. Initially the 20.15z RAP effective
bulk shear (20-30 kts) and MLCAPE values (500-1000 J/kg) are
fairly minimal during the morning hours with the warm front
hanging out to our south. However, one signal some of the CAMs
have been showing is hints at some gravity wave convection north
of the front with elevated instability profiles somewhat more
favorable (MUCAPE of 1000-2000 J/kg). As a result, some of this
morning convection could pose some damaging wind threat into
early afternoon even if much of the severe parameters are on the
marginal side initially, however this would be fairly isolated
in nature with the 20.12z HRRR Machine learning probabilities
having some potential (15-30% probabilities) with the morning
and early afternoon convection for damaging wind gusts of 58 mph
or greater south of I-90.
Tuesday Afternoon - Evening: Impactful Severe Weather Event
As we continue throughout the day, the warm front will slowly push
its way into the region as the parent surface low progresses,
convection will continue to develop along and north of the front
which will provide continuous thunderstorm activity across the
region throughout the day. With the persistent convection over the
region, flash flooding will be a consideration. Generally, the
20.12z HREF shows mean QPF across the region of 1 to 2 inches with
75th percentile values eclipsing 3 to 4 inches in areas.
Precipitable waters really surge quickly during the afternoon with
values in the 20.12z NAM/GFS/CAMs of over 1.5" which is around the
climatological maximum at KDVN. While storm motions will be fairly
progressive, the greater concern would be more the persistent
training of storms over a given area. Consequently, the WPC has our
region in a slight risk (level 2 of 4) for excessive rainfall when
considering that 3-hr flash flood guidance is around 2 inches across
much of the forecast area. Therefore, would expect some flooding
is possible, primarily in areas that are prone to river rises.
The severe threat then really begins to ramp up by later
afternoon and into the evening, which by this time the surface
low begins to lift northwest of the local area. As this occurs,
850mb moisture transport sharply increases allowing for
instability to quickly be advected into our region. MLCAPE
values will increase to around 2000-2500 J/kg with the most
robust instability profiles presenting mainly south of I-90. Our
region becomes subjected to more favorable synoptic winds
Tuesday evening allowing bulk shear profiles to become more
optimal as 0-6km shear values in the 20.15z RAP increase to 40-
60 kts. Ahead of the cold front, storm mode may be fairly messy
with multi-cells, linear segments and isolated supercells
(mainly southern portions of our forecast area) ahead of an
incoming cold front throughout the day with some clearing
possible during the afternoon as some of the CAMs try to show.
Eventually during the evening, the cold front approaches and
more robust ascent accompanied with a strong 850mb low-level jet
to 60-70 kts will allow for an organized QLCS (Quasi-Linear
Convective System) along the cold pool. The passage of the cold
front will usher in a more stable airmass ending convective
concerns with it from west to east during the late evening hours.
Damaging wind gusts will be the most widespread severe threat during
this period with the aforementioned low-level jet and DCAPE values of
1000-1300 J/kg along the cold front shown in the 20.15z RAP.
Consequently, expecting more widespread gusts to 60-70 mph with
the QLCS as reflected in the 20.12z HRRR Machine Learning
Probabilities with high values (60-80% chance). Cannot rule out
higher gusts to 80 mph in any localized bows/surges. As a
result, SPC has an enhanced risk (Threat level 3 of 5) for most
of our area. Increasing low-level shear and 0-1km storm relative
helicity into the evening shows an environment where a few QLCS
tornadoes may occur, especially along and south of I-90 where
low-level curvature in model hodographs is most apparent. Some
uncertainty remains in how far north the QLCS tornado threat
will extend due to waning instability gradient as you head
north. Large hail appears to be more a secondary threat for our
region, much of the godzilla CAPE appears to be south of our
local area that would be more favorable for severe hail, cannot
rule out some severe hail across northeast Iowa and southwestern
Wisconsin with MUCAPE values of up to 3000 J/kg and steeper
mid-level lapse rates.
Some sources of uncertainty still remain as there appears to be
questions remaining as to where exactly the surface low is
positioned which may have implications for how far north the
favorable instability is able to be advected into our region. This
uncertainty can be best seen between the 20.06z and 20.12z runs of
the HRRR which has different ideas of where the surface low is
situated. Additionally, with the warm front positioned south of the
region initially, widespread convection throughout the day may limit
the amount of instability that can build in across the region.
Consequently, it will be very important to continue to monitor
the forecast over the next 24-36 hours for changes.
In any case, Tuesday has the potential to be a very impactful severe
weather day for our forecast area with multiple rounds of storms
throughout the day, all of which pose some level of severe
potential. Be sure to have multiple ways of receiving warnings as
power outages are possible with the increased damaging wind and
tornado threat. Remember, this environment is fairly favorable
for QLCS tornadoes which can spin up very quickly and are
difficult to see so it is important to get to your safe location
promptly when a warning is issued.
Wednesday & Beyond: Quieter Conditions
Conditions certainly begin to calm down by Wednesday as the
aforementioned trough swings north of the Great Lakes region
allowing for some upper-level ridging to work its way in later
Wednesday into Thursday allowing for some drier conditions. There is
some signal later Friday and into the weekend for some shortwaves
pass to our north which will increase our shower/storm chances
during this period but any severe threat is unknown at this
time.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon May 20 2024
Early convection is clearing the area with a mix of VFR and MVFR
ceilings across the area. Short period of VFR conditions expected
between systems this afternoon into the early evening, but as next
short wave approaches, and instability builds to the west, expecting
the next round of convection to start impacts areas later this
evening.
Speaking of which, convection will drive the aviation forecasts
through the overnight and into much of Tuesday. Hard to narrow down
specifics quite yet, but the probabilities of more widespread storm
activity increase dramatically this evening and peak overnight into
Tuesday morning. This period could see wave after wave of impact at
TAF sites likely leading to periodic IFR with both ceilings and
visibilities. Could see some breaks between convection on Tuesday as
well but hard to work out those specifics this far out.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Naylor
AVIATION...EMS
Hazardous weather outlook, May 20, 12:32 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
132 PM CDT Mon May 20 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
132 PM CDT Mon May 20 2024
This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
Storms will redevelop, especially across parts of southeast
Minnesota and northern Iowa. Strong to severe storms could develop
overnight with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Multiple rounds of storms are expected Tuesday. Storms could
impact the area Tuesday morning, with more redevelopment expected
Tuesday afternoon and evening / 3-9pm / when the highest
potential for severe storms exists. Storm activity later in the
day will depend on where morning storms track. All hazards are
possible Tuesday with damaging wind gusts and tornadoes being the
primary threats, large hail is also possible with some storms.
With the consecutive rounds of thunderstorms, localized areas may
recieve several inches of rain. As a result, the threat for river
rises and flooding will be on the increase. Those with interests
along area creeks, streams, and rivers should monitor conditions
closer to start the week.
More thunderstorms are possible later in the week / Friday and
Saturday / but it is too early to discern the severe weather
threat at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather closely tonight through
Tuesday. Tuesday afternoon and evening look like the highest
potential for severe weather but please report any hail, gusty
winds, or other severe weather if observed. Activation could be
needed at times.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Naylor/Shea
Tornado, Dodge
- When
- May 20, 5:10 PM CST to 5:15 PM CST
- Where
- Dodge County, 6.78 mi WNW of Hayfield to 6.43 mi NW of Hayfield
- Rating
- EF0
- Path length
- 1.16 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 43.927, -92.990
Brief touchdown in open field. Witnessed by multiple sources and path documented via satellite imagery.
Tornado, Dodge
- When
- May 20, 5:25 PM CST to 5:28 PM CST
- Where
- Dodge County, 6.71 mi NW of Hayfield to 5.4 mi NW of Hayfield
- Rating
- EF0
- Path length
- 1.39 mi
- Path width
- 35 yd
- Reported by
- Broadcast Media
- Coordinates
- 43.955, -92.956
Brief touchdown in open field. Witnessed by multiple sources and path documented via satellite imagery.
Hail, Olmsted
- When
- May 20, 5:50 PM CST
- Where
- Olmsted County, Byron
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.030, -92.650
The public reported pea to dime sized hail in Byron.
Hail, Dodge
- When
- May 20, 5:55 PM CST
- Where
- Dodge County, 4.86 mi N of Hayfield
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 43.950, -92.860
State officials reported quarter sized hail 4 miles north of Hayfield. Reported that hail was covering the ground.
Hail, Dodge
- When
- May 20, 6:32 PM CST
- Where
- Dodge County, 3.07 mi WNW of Hayfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.890, -92.930
Law enforcement reported quarter sized hail 3 miles west northwest of Hayfield. Reported that hail was covering the ground.
Hail, Dodge
- When
- May 20, 6:35 PM CST
- Where
- Dodge County, 1.21 mi NE of Hayfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.890, -92.850
The public reported half dollar sized hail near Hayfield.
Hail, Olmsted
- When
- May 20, 6:39 PM CST
- Where
- Olmsted County, 0.5 mi E of Rock Dell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.920, -92.640
The public reported half dollar sized hail near Rock Dell.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 20 to 22, 2024$1.1 million · 2 in hail · 156 events
- Tornado and Hail in Nebraska, May 20 to 21, 2024$7.5 million · EF0 · 17 events
- Hail and Damaging Winds in Indiana, May 20, 2024$160,000 · 78 kt wind · 13 events
- Damaging Winds in Michigan, May 20, 2024$200,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2024$29,000 · 3 in hail · 18 events
- Hail in Nebraska, May 20, 2024$40,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 20, 20244 in hail · 26 events
- Flash Flood and Hail in Colorado, May 20 to 21, 2024$2,000 · 4 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 2024$21,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Illinois, May 20, 20241 injured · 1 in hail · 12 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 20242.5 in hail · 12 events
- Dust Storm in Arizona, May 20, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177645, 1177646, 1177439, 1177443, 1177447, 1183048, 1183049.